Colorado, 2003

Winter Weather in Colorado, March 1, 2003

March 1, 2003 · NWS GJT · 4 events in 4 counties and zones

An upper level disturbance moved across western Colorado and produced significant snowfall across the central and southern mountains. SNOTEL and spotter reports of new snow ranged from 5 to 7 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level disturbance moved across western Colorado and produced significant snowfall across the central and southern mountains. SNOTEL and spotter reports of new snow ranged from 5 to 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 1, 3:56 AM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 1, 3:56 AM MST, 2 hours 34 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 AM MST SAT MAR 1 2003

...CORRECTED HIGHLIGHT TIME...

MOIST/WESTERLY FLOW AFFECTING FORECAST AREA THIS MORNING. BROAD
AREA OF UPPER LVL DIVG AND SLOW-MOVING S/W (OVER EASTERN UTAH)
HELPING TO GENERATE SCT -SHSN ACROSS WEST-CENTRAL COLORADO. SOME
SHOWERS WILL BE HEAVY ENOUGH TO PRODUCE A QUICK INCH OF SNOW.
OTHERWISE...FORECAST AREA ANTICIPATING THE RETURN OF ANOTHER
STORM...NOW DIVING INTO NRN NEVADA. IR SATL IMAGERY BEGINNING TO
SHOW ENHANCEMENT OF CLOUD TOPS AHEAD OF SYSTEM ACROSS SW UTAH/NW
ARIZONA. EXPECT THIS AREA TO EXPAND AND MOVE EAST THIS AFTERNOON...
AFFECTING SE UTAH AND SW COLORADO. MOISTURE...STEEP H7-5 LAPSE RATES
AND EJECTING WAVES OF ENERGY WILL DEVELOP WIDESPEAD SNOW SHOWERS
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA THIS AFTERNOON...WITH
ACTIVITY CONTINUING INTO THIS EVENING AS THE POSITIVE-TILT TROUGH
SLOWS ITS PROGRESSION SOUTHEAST. AS A RESULT...WILL ISSUE WINTER
WEATHER ADVISORY FOR MOUNTAINS OF SE UTAH/SW COLO FOR THIS
AFTERNOON AND EVENING WITH GENERAL 5-10 INCHES NEW SNOW. EXPECT
LOCALLY HIGHER AMOUNTS WITH CONVECTION. ACROSS THE NORTHERN HALF...
ISOLATED TO SCT -SHSN WILL OCCUR IN MOIST/UNSTABLE AIR MASS.
LEADING EDGE OF ARCTIC COLD FRONT APPROACHING MONTANA THIS MORNING.
THIS COLDER AIR MASS WILL AFFECT THE EXTREME NRN MOUNTAINS/HIGH
VALLEYS TONIGHT AND COULD SUSTAIN PERIODS OF -SN TONIGHT AND SUNDAY.

EVENTUALLY...AMPLIFIED PACIFIC RIDGE WILL FORCE TROUGH AND ENERGY
SOUTH OF THE FOUR CORNERS...WITH A DRIER AND MORE STABLE AIR MASS IN
CONTROL FOR SUNDAY. LINGERING MOUNTAIN SNOW SHOWERS OVERNIGHT WILL
GRADUALLY DIMINISH SUNDAY. UPR RIDGE BEGINS TO FLATTEN SUNDAY NIGHT
AND MONDAY AS WEST/NORTHWEST FLOW STRENGTHENS ACROSS THE NORTH. WITH
PACIFIC MOISTURE AGAIN ON THE INCREASE AND STRONG H7 FLOW...THREAT OF
OROGRAPHIC SNOW IN THE NRN MOUNTAINS WILL EXIST SUNDAY/MONDAY.
REMAINDER OF AREA WILL REMAIN DRY UNTIL TUESDAY. TEMPERATURES WILL
MODIFY BY MONDAY TO NEAR SEASONAL NORMS.  NADLER.83

TUESDAY-WEDNESDAY...CHANCE OF PRECIPITATION EXPECTED TO RETURN. RH
CONTINUES TO INCREASE IN WEST-SOUTHWEST FLOW ALOFT. ETA/GFS SHOW
PAC NW WAVE IN NRN BRANCH SPLITTING MON NIGHT-TUE WITH SOME ENERGY
TAKEN WESTWARD INTO PAC CLOSED LOW AS REST OF THE SHEARED WAVE
BRUSHES NRN CO TUE NIGHT. GFS WANTS TO MOVE THIS PAC LOW INLAND BY
WED MORNING...WHICH IS FASTER THAN ECMWF/CANADIAN WHICH KEEP IT
OFFSHORE UNTIL PERHAPS THU. WILL CONTINUE WITH THE BROADBRUSH
FORECAST OF CHANCE OF SHOWERS MTNS AND SLIGHT CHANCE IN VALLEYS WITH
THESE TIMING DIFFERENCES. NO COLD SURGE EXPECTED IN THIS PERIOD. JAD

THURSDAY-FRIDAY...MOISTURE CONTS TO STREAM INTO THE REGION IN
WESTERLY FLOW.  TIMING OF INDIVIDUAL WAVES STILL SOMEWHAT IN
QUESTION THIS FAR OUT...SO WL CONT BROAD BRUSH APPROACH TO THE
FORECAST WITH CHC MTN POPS AND SLIGHT CHC VALLEY POPS.

SATURDAY...HEIGHTS START TO SLOWLY RISE OVER THE REGION AS SHRTWV
RDG BUILDS INTO THE WESTERN U.S. STILL ENOUGH MOISTURE PRESENT TO
KEEP SOME POPS RUNNING FOR THE NRN ZONES...WITH DRY CONDS EXPECTED
ELSEWHERE OVER THE FA. JDC

.GJT...WINTER WEATHER ADVISORY TODAY THROUGH THIS EVENING COZN 17-19
       AND UTZN 28.
Hazardous weather outlook, Mar 1, 5:31 AM MST, 59 minutes before
COZ001>014-017>023-UTZ022>025-027>029-021230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
531 AM MST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

ANOTHER STORM SYSTEM ROTATING OUT OF THE GREAT BASIN...WILL PRODUCE
MORE SIGNIFICANT SNOW ACROSS THE MOUNTAINS OF SOUTHEAST UTAH AND
SOUTHWEST COLORADO. WINTER WEATHER ADVISORIES ARE IN EFFECT THROUGH
THIS EVENING. LOCALLY HEAVY SNOW...REDUCING VISIBILITIES TO LESS
THAN 1/2 MILE...WILL BE THE PRIMARY THREAT WITH SNOW SHOWERS THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Northwestern San Juan Mountains

When
March 1, 6:30 AM MST to 7:50 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Winter Weather, Southwestern San Juan Mountains

When
March 1, 6:30 AM MST to 7:50 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
March 1, 6:30 AM MST to 7:50 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Winter Weather, Grand and Battlement Mesas

When
March 1, 6:30 AM MST to 7:50 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348008, 5348009, 5349352, 5349353.